North Carolina, 2015

Hail and Damaging Winds in North Carolina, June 17, 2015

June 17, 2015 · NWS RAH · 6 events in 5 counties and zones

A diffuse surface boundary helped trigger thunderstorms during the evening hours. Sufficient instability and shear allowed some of the storms to strengthen to severe limits, thus producing wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A diffuse surface boundary helped trigger thunderstorms during the evening hours. Sufficient instability and shear allowed some of the storms to strengthen to severe limits, thus producing wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 2:50 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
ISSUED BY NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED JUN 17 2015

.SYNOPSIS...
STRONG MID AND UPPER LEVEL HIGH PRESSURE WILL HOLD OVER
THE REGION THROUGH THE END OF THE WEEK. A WEAK SURFACE BOUNDARY
OVER NORTH CAROLINA THIS AFTERNOON WILL MOVE BACK NORTH THROUGH
THE MID ATLANTIC REGION TONIGHT AND THURSDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 315 PM EDT WEDNESDAY...

FORECAST AREA REMAINS IN VERY WARM AIRMASS TONIGHT AND THURSDAY.
700 MB TEMPERATURES WILL BE IN THE THE +8 TO +10 RANGE WITH 850 MB
TEMPERATURES FROM +18 TO +22.

WILL BE WATCHING SHOWERS AND THUNDERSTORMS FROM UPSTREAM IN WESTERN
VIRGINIA AND WESTERN NORTH CAROLINA AS THEY TRACK ALONG A WEAK FRONT
THAT BISECTS THE FORECAST AREA. THE MOST UNSTABLE AIR WITH CAPES
FROM 2000 TO 2500 J/KG WILL BE WEST AND SOUTH OF RDU THIS AFTERNOON
AND EVENING. AT 19Z/3PM RADAR SHOWED A DEVELOPING THUNDERSTORM WEST
OF FAYETTEVILLE.

THE FRONT OVER THE AREA TONIGHT PUSHES BACK TO THE EAST...LEAVING THE
FORECAST AREA UNDER SURFACE HIGH PRESSURE FOR THURSDAY. WILL KEEP
ONLY SLIGHT CHANCE PROBABILITY IN THE AREA FOR THE AFTERNOON.

WILL ISSUE ANOTHER HEAT ADVISORY FOR THE CENTRAL AND SOUTHEAST
COUNTY WARNING AREA FOR THURSDAY. MAXIMUM TEMPERATURES ON THURSDAY
WILL BE ABOUT 10 DEGREES ABOVE NORMAL AND SIMILAR TO
WEDNESDAY...COMBINATION OF TEMPERATURES AND DEW POINTS WILL BRING
THE HEAT INDEX INTO THE 100 TO 105 RANGE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM EDT WEDNESDAY...

MID LEVEL RIDGE WILL BUILD THURSDAY AFTERNOON INTO THURSDAY
NIGHT...AS WEAK SURFACE BOUNDARY LIFTS NORTHWARD. REMNANTS OF BILL
WILL LIFT NORTH OUT OF THE SOUTHERN PLAINS TO THE LOWER OHIO VALLEY.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON INTO THURSDAY EVENING...WITH SOME INSTABILITY AND MODERATE
MUCAPE. SPC IN THE DAY TWO CONVECTIVE OUTLOOK HAS PLACED THE SLIGHT
RISK OF SEVERE WEATHER TO OUR NORTHWEST ALONG AND NORTH OF THE OHIO
RIVER WITH THE BETTER DYNAMICS. IT WILL DRY OUT LATE THURSDAY
EVENING WITH A STEAMY OVERNIGHT. OVERNIGHT LOW TEMPERATURES WILL
RANGE FROM AROUND 70 DEGREES TO THE MID 70S. THE UPPER LEVEL RIDGE
WILL REMAIN OFF THE SOUTHEAST U.S. COAST RESULT IN ANOTHER HOT DAY.
THE REMNANTS OF TROPICAL SYSTEM BILL WILL LIKELY BE OVER THE MIDWEST
FRIDAY MOVING NORTHWARD. TEMPERATURES WILL CONTINUE TO BE ABOVE
NORMAL...WITH HIGHS IN THE LOW TO MID 90S. THE COMBINATION OF
TEMPERATURES AND MOISTURE WILL PRODUCE HEAT INDEX VALUES AROUND 100
ACROSS SOUTHERN LOCATIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM EDT WEDNESDAY...

FRIDAY NIGHT THROUGH SATURDAY NIGHT:

THE SUBTROPICAL RIDGE WILL DOMINATE OUR WEATHER ACROSS OUR REGION.
MEANWHILE...THE REMNANTS OF BILL AND ASSOCIATED MID-LEVEL ENERGY
WILL SLOWLY BECOME ABSORBED BY THE WESTERLIES FRIDAY NIGHT AND THEN
BE CARRIED TO THE EAST-NORTHEAST THROUGH THROUGH THE OHIO VALLEY AND
OFF THE NORTHEAST THIS WEEKEND. THIS SYSTEM WILL SUPPRESS THE RIDGE
SOUTH...INCREASING THE CHANCES FOR CONVECTION SATURDAY AFTERNOON
INTO SATURDAY EVENING. THIS IS SUPPORTED BY BOTH THE GFS AND ECMWF
SOLUTION...WITH THE GFS MORE ROBUST WITH SHORTWAVE. WILL CONTINUE A
TYPICAL SUMMERTIME PATTERN OF HIGHEST PRECIPITATION CHANCES DURING
THE AFTERNOON AND EVENING HOURS AND LOWEST OVERNIGHT AND EARLY IN
THE MORNING. LOW TEMPERATURES FRIDAY NIGHT WILL AVERAGE ABOVE NORMAL
WITH READINGS GENERALLY IN THE LOWER TO MID 70S. WITH INCREASED
CLOUD COVER AND CONVECTION...HIGH TEMPERATURES WILL REACH THE LOW TO
MID 90S. ISOLATED SHOWERS ARE POSSIBLE SATURDAY NIGHT WITH LOW
TEMPERATURES LEVELING OFF FROM AROUND 70 DEGREES TO THE MID 70S.

SUNDAY THROUGH WEDNESDAY:

ON SUNDAY AND MONDAY...THE NORTHWEST FLOW ALOFT MAY RESULT IN MOSTLY
DRY CONDITION. HOWEVER...THE COMBINATION OF HEATING AND INSTABILITY
MAY TRIGGER ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS.
HARD TO TIME AND PLACE WEAK SHORTWAVES ROTATING EASTWARD IN THE
UPPER FLOW. A FRONTAL BOUNDARY WILL TRY TO SAG SOUTH TOWARD OUR
REGION FROM THE NORTH TUESDAY INTO WEDNESDAY. THERE IS NOTHING TO
PUSH THIS FRONT THROUGH OUR REGION SO IT WILL SIMPLY PIVOT/MEANDER
TO OUR NORTH.

AT THE SAME TIME...THE RIDGE OVER THE MIDWEST WILL BUILD EASTWARD
THROUGH THE MIDDLE OF THE WEEK...RESULTING IN A WARMING TREND AND
NEAR NORMAL CHANCES FOR MAINLY DIURNAL CONVECTION. HIGHS WILL
GENERALLY BE IN THE LOWER 90S TO THE UPPER 90S...WITH OVERNIGHT LOWS
IN THE LOW TO MID 70S.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 350 PM WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT ALL TAF
SITES THIS AFTERNOON AND INTO THE EARLY EVENING...MOST LIKELY 20Z-
00Z AT INT/GSO AND 21Z-05Z AT RDU/RWI. A BRIEF PERIOD OF SUB-VFR
CONDITIONS WILL BE POSSIBLE WITH THE STRONGER STORMS...HOWEVER DUE
TO THE SCATTERED NATURE WILL PRECLUDE A PREVAILING MENTION IN THE
TAFS AT THIS TIME. WITH A WEAK SFC TROUGH DRAPED ACROSS THE
AREA...SURFACE WINDS WILL BE LIGHT AND VARIABLE.

FCST SOUNDINGS AND SREF PROBABILISTIC FORECASTS INDICATE LOW
PROBABILITIES OF FOG/SUB-VFR CEILINGS OVERNIGHT/EARLY THURSDAY
MORNING. ISOLATED TO WIDELY SCATTERED STORMS WILL BE POSSIBLE AGAIN
ON THURSDAY.

LOOKING BEYOND 18Z THURSDAY... A RIDGE OF HIGH PRESSURE ALOFT WILL
DOMINATE THE WEATHER PATTERN THROUGH LATE NEXT WEEK. OUTSIDE OF
SCATTERED DIURNAL CONVECTION EACH DAY...EXPECT PREDOMINATELY VFR
CONDITIONS THROUGH THE PERIOD.

&&

.CLIMATE...

REC            HI
DAY       MAX    YR     MIN    YR

RDU RECORDS
06/17      99   1961     75   2004
06/18      98   1944     75   1935

GSO RECORDS
06/17      98   1944     76   2004
06/18     100   1944     73   1970

FAY RECORDS
06/17     101   1981     77   1945
06/18     102   1944     76   2004

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TO 8 PM EDT THURSDAY FOR NCZ011-
026>028-040>043-073>078-083>086-088-089.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ073>077-
083>086-088-089.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...CML
CLIMATE...RAH
Hazardous weather outlook, Jun 17, 2:49 PM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
ISSUED BY NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT WED JUN 17 2015

NCZ007>010-021>025-038-039-181200-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-DAVIDSON-RANDOLPH-
349 PM EDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREAT ASSOCIATED WITH THESE
STORMS WILL BE DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES ARE EXPECTED TO REACH NEAR 100 DEGREES
FRIDAY AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ073>077-083>086-088-089-181200-
STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
349 PM EDT WED JUN 17 2015

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT INDEX VALUES WILL REMAIN BETWEEN 100 TO 105 DEGREES FOR
FRIDAY AND THROUGH THE WEEKEND. HEAT ADVISORIES MAY BE NEEDED FOR
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ011-026>028-040>043-078-181200-
HALIFAX-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-WAYNE-
349 PM EDT WED JUN 17 2015

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HEAT INDEX VALUES WILL REMAIN BETWEEN 100 TO 105 DEGREES FOR
FRIDAY AND THROUGH THE WEEKEND. HEAT ADVISORIES MAY BE NEEDED FOR
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 2:19 PM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
319 PM EDT WED JUN 17 2015

NCZ086-088-172015-
CUMBERLAND NC-HOKE NC-
319 PM EDT WED JUN 17 2015

...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
AFFECT PORTIONS OF SOUTHERN CUMBERLAND AND SOUTHEASTERN HOKE
COUNTIES UNTIL 415 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORMS FROM NEAR ANTIOCH AND RAEFORD
TO HOPE MILLS...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RAEFORD...ANTIOCH...HOPE MILLS...STEDMAN...AUTRYVILLE...ROCKFISH...
CEDAR CREEK...BOWMORE...SILVER CITY AND BUSHY LAKE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3484 7935 3500 7929 3502 7866 3496 7861
      3491 7854 3490 7855 3486 7849 3485 7851
      3485 7883 3483 7890 3490 7894 3495 7904
      3483 7919
TIME...MOT...LOC 1917Z 289DEG 14KT 3490 7925

26
Special weather statement, Jun 17, 6:26 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT WED JUN 17 2015

NCZ007-180000-
PERSON NC-
726 PM EDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF PERSON COUNTY UNTIL
800 PM EDT...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SEMORA...OR 9 MILES EAST OF PROVIDENCE...
MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROXBORO...CONCORD...MAYO RESERVOIR...SURL...BETHEL HILL...BUSHY
FORK...MORIAH...AND HYCO LAKE AND MARINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR HYCO LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES FROM
THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT
BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3653 7880 3624 7880 3624 7902 3633 7915
      3654 7914
TIME...MOT...LOC 2324Z 307DEG 24KT 3649 7919

WSS

The radar

The Raleigh/Durham radar (KRAX), 99 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Person

When
June 17, 6:54 PM EST
Where
Person County, 1.38 mi S of Ceffo
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.430, -79.050

Numerous trees were blown down across the road along Morton Pulliam Road between Semora Road and Jack Hambrick Road. In addition, a couple of trees fell on houses in this same area.

Thunderstorm Wind, Wake

When
June 17, 9:23 PM EST to 9:30 PM EST
Where
Wake County, 0.56 mi W of Cary to 1.32 mi WNW of Asbury
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.780, -78.810

Several trees were blown down along a few mile swath in Cary. Also, one tree fell on a house in the 100 block of Honeysuckle Lane.

Hail, Wake

When
June 17, 9:38 PM EST to 9:45 PM EST
Where
Wake County, 0.69 mi N of Macedonia to 1.38 mi S of Raleigh
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.760, -78.750

Half dollar to quarter sized hail was reported along a swath from Cary to Raleigh.

Thunderstorm Wind, Johnston

When
June 17, 10:25 PM EST
Where
Johnston County, 3.24 mi SSE of Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.610, -78.440

Multiple trees were blown down across the roadway just south of Clayton.

Thunderstorm Wind, Lee

When
June 17, 10:50 PM EST
Where
Lee County, Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.480, -79.180

Several trees were blown down in Sanford. One tree was blocking the EMS garage.

Thunderstorm Wind, Harnett

When
June 17, 11:30 PM EST to 11:35 PM EST
Where
Harnett County, 0.89 mi NE of Angier to 1.12 mi E of Angier
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.510, -78.740

One tree and some power lines were blown down along a couple miles long swath extending through Angier.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581340, 581341, 581342, 581345, 581343, 581344.